Valproic acid (VPA) is an antiepileptic drug (AED) commonly used for generalized and focal epilepsies. We provide an update on hepatotoxic side effects in Germany between 1994 and 2003.
We mailed a questionnaire to all members of the German Section of the International League Against Epilepsy, asking for VPA-induced side effects, especially severe side effects such as hepatopathy.
As a result of our questionnaire, we found 31 cases of reversible hepatotoxicity and nine cases of lethal hepatopathies in Germany from 1994 to 2003.
The outcome of patients with severe hepatotoxicity is better than that in the past. The risk of a VPA-induced hepatopathy is not limited to patients younger than 2 years, receiving polytherapy, or patients with congenital or acquired metabolic diseases.
Useful keywords (using NLM MeSH Indexing)
Drug Therapy, Combination
Drug-Induced Liver Injury*/epidemiology
Drug-Induced Liver Injury*/etiology*
Drug-Induced Liver Injury*/mortality
Liver Failure/chemically induced
Outcome Assessment (Health Care)
Valproic Acid/adverse effects*
Valproic Acid/therapeutic use
Find related publications in this database (Keywords)valproic acid